Should I be patient and give this a chance?
April 27, 2010 8:14 AM   Subscribe

Experiences with Cesamet (generic name nabilone, a synthetic cannabinoid)? I was prescribed the drug for continued pain with a recent surgery because I can't take any habit-forming meds (opiates, benzos), but when I took it last night it made me feel incredibly stoned-- and that's not a pleasant experience for me. Will the side effects subside over time?

Yesterday my psychiatrist prescribed Cesamet for the pain-- he is well-versed in addiction and prescribed it because it has no addictive properties. (A little background: my addiction was cocaine, meth, opiates, benzos, and alcohol, but I hated weed and avoided it except for the rare occasions when it was a last resort for coming down off the other drugs-- so I find the side effect of feeling stoned to be really off-putting.)

Last night I took .5 mg and I experienced confusion, warped sense of time, dizziness, lack of muscle coordination (unsteadiness), increased heartbeat and anxiety, and a strong sense of being high on marijuana. As that was never a drug that I liked, this feeling was extremely unpleasant. Even this morning I feel fuzzy and confused. I have a long history of having really odd reactions to prescribed medications-- for example, Trazodone made me agitated and wide awake-- so perhaps my reaction to this one is just intense because that's how my body handles things?

Today, as recommended by my psychiatrist, I opened a capsule and put half on some bread with peanut butter. I'm going to try to be patient, as the forums all suggest that the side effects can go away with continued use, but I'm wondering if anyone here has any experience with this particular medication.

I will be calling my psychiatrist to inform him of these side effects but it could be a while before I hear back-- just hoping for some input/advice in the interim.
posted by mireille to Health & Fitness (3 answers total)
 
This is a shot in the dark, but try eating sugary foods. I don't know if there is any clinical evidence, but experientially, it's well known that the effects of cannabinoids can be reduced by consumption of sugar. Which, since you were never a pot smoker, you might not know. This may be why the doctor suggested mixing it with food. Add some sugary jam to that and eat a candy bar and you might feel better. I know this sounds crazy.

Also, interestingly, I know someone who also had that reaction to Trazodone. I'd assume it's big Pharma who are strange, not you.
posted by jardinier at 5:47 PM on April 29, 2010


You know, jardinier, I tried just that-- sugar tends to help in a lot of situations for recovering addicts, for whatever reason, so when I continued to not feel well I followed the wise words of The Rooster and busted out the candy. While it definitely helped in the moment (perhaps only as a pleasant distraction), the moment it was gone the reprieve was too.

For anyone coming back to this question, an update. I asked the question on a Monday morning. After (what turned out to be) my last full dose on Tuesday night, I woke up still feeling very, very off. I decided not to take any more and am very glad of that-- I spent all of Wednesday zombified, couldn't sleep but was too dizzy to keep my head in any position other than horizontal. I was utterly useless. By nighttime I was only feeling marginally better. I read that it can stay in your system for 72 hours, and it is now Friday and I'm much better, but still not 100% (dizzy spells and exhaustion).

I will say this, though-- when I started to come out of it the pain was actually welcome. It was a known quantity, and at least I could function within it. The good news is that today has been my best day so far since the surgery, and there is a complete recovery in the near-ish future for certain!
posted by mireille at 4:18 PM on April 30, 2010


Glad to hear you're feeling better! If you should need to get rid of those extra pills, my address is... ; )
posted by jardinier at 6:09 PM on April 30, 2010


« Older Closed adoptions in the 21st century?   |   It's busted, no waittaminnit, it's not! Newer »
This thread is closed to new comments.